Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Glasgow, MT

July 3, 2004Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 3, 2004, 2:38 PM MDT for Phillips County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 2:38 PM MDT (20:38 UTC)
Expired
Jul 3, 2004, 3:30 PM MDT
In force
52 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 109 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 032038
SVRGGW
MTC071-032130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
236 PM MDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA

* UNTIL 330 PM MDT

* AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 16 MILES NORTH OF ZORTMAN...MOVING EAST AT   
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PHILLIPS...AND HIGHWAY 191 BY 255 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...SEEK SHELTER INDOORS.

LAT...LON 4824 10850 4806 10853 4793 10749 4820 10744

$$

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:30 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 3, 2:30 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT SAT JUL 3 2004

.SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH MONDAY...
TODAY/S QUIET WEATHER WILL TURN WET AND STORMY TONIGHT AND LAST
OFF AND ON THROUGH THE PERIOD.

THE MODELS WERE IN GOOD AGREEMENT THROUGH THE PERIOD WITH SOME SLIGHT
DIFFERENCES SHOWING UP SUNDAY NIGHT AND MONDAY. SATELLITE IMAGERY
INDICATING A STRONG SHORTWAVE SPINNING OVER WESTERN CANADA. THIS SYSTEM
WILL BE THE ONE TO WATCH OVER THE NEXT 24 TO 36 HOURS AS IT DROPS
SOUTHEAST INTO MONTANA. LOWERING HEIGHTS ARE SPAWNING AN
AREA OF SHOWERS AND THUNDERSTORMS TO OUR WEST. THESE STORMS ARE
SPREADING EAST AND ARE EXPECTED TO AFFECT THE WESTERN ZONES THIS
EVENING. THIS AREA SHOULD LIFT NORTHEAST LATER TONIGHT...PROBABLY INTO
THE NE ZONES. HAVE INCREASED POPS ON THIS NEW THINKING. SOME STORMS THIS
EVENING COULD BE SEVERE AS WIND PROFILES LOOK FAVORABLE...BUT WILL NOT
INCLUDE THIS IN THE ZONE FORECAST WORDING.

AN ASSOCIATED SURFACE INVERTED TROUGH IS EXPECTED TO DEVELOP TONIGHT
AND HELP FOCUS LIFT IN THE WESTERN ZONES THIS EVENING...WITH THE
MIDDLE AND UPPER LEVEL WINDS ALLOWING THE STORMS TO MOVE EAST-NORTHEAST.

THE INVERTED TROUGH IS EXPECTED TO GRADUALLY WEAKEN THROUGH SUNDAY AS A
COLD SURFACE HIGH PRESSES SOWN FROM THE NORTH. AT THE SAME TIME...THE
UPPER LEVEL DISTURBANCE WILL BE SPINNING THROUGH THE AREA...ALLOWING
FOR SOME INSTABILITY INTO SUNDAY NIGHT.

THE UPPER UPPER LOW GRADUALLY PULLS OUT TO OUR EAST MONDAY WITH HIGH
PRESSURE SETTLING IN. THIS SHOULD STABILIZE THE ATMOSPHERE WHERE
SHOWERS SHOULD GRADUALLY TAPER OFF BY THE EVENING. WITH THE ABUNDANT
CLOUDCOVER AND COLD AIR ADVECTION...TEMPERATURES WILL BE CHILLY FOR
THIS DAY. OF NOTE...THE RECORD LOW MAXIMUM TEMPERATURE FOR GLASGOW IS
61 DEGREES (SET IN 1993). NOTED THAT ETA AND GFS WERE DIGGING THIS
SYSTEM A BIT FURTHER SOUTH THAN PREVIOUS RUNS FOR MONDAY...SO LATER
SHIFTS MAY FOLLOW SUIT WITH WEATHER AS WE DRAW CLOSER.  JAMBA

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...
MODELS ARE IN GENERALLY GOOD AGREEMENT WITH THE UPPER PATTERN THAT
WILL BE MORE ACTIVE AND PROGRESSIVE THAN USUAL FOR EARLY JULY.
HEIGHTS AND THICKNESSES ARE MOSTLY BELOW NORMAL. UPPER TROUGH
DEPARTS WITH A FEW LINGERING SHOWERS MON NIGHT WITH A SHORTWAVE
UPPER RIDGE BRINGING A DRY DAY FOR TUESDAY. MODELS BRING A STRONG
CLOSED UPPER LOW ESE FROM THE GULF OF ALASKA AND INTO SOUTHERN
CANADA WEDNESDAY AND THURSDAY. MODELS IN GOOD AGREEMENT WITH
THIS...EXCEPT LAST NIGHTS CMC...WHICH IS MUCH FURTHER NORTH. LATEST
HPC DISCUSSION LIKES ECMWF AND GFS ENSEMBLES...GIVING GOOD
CONFIDENCE TO THIS UPPER LOW. THE LEADING STRONG COLD FRONT ARRIVES
WED NIGHT AND HAVE RAISED POPS. WITH UPPER LOW CENTERED JUST NORTH
OF OUR AREA...AND MODELS INDICATING DOWNSLOPE DRYING FROM
WESTERLIES...WILL KEEP ALL POPS IN CHANCE CATEGORY...BUT HAVE RAISED
A LITTLE AS WELL AS LOWERED TEMPS. A WEAKENING...LAGGING UPPER
TROUGH KEEPS LOW POPS INTO FRIDAY...THEN A BUILDING UPPER RIDGE
BRINGS DRYING AND WARMING FOR SATURDAY. SIMONSEN

&&

.GGW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:36 PM MDTSevere Thunderstorm WarningGGWPhillips54 min
Jul 3, 5:11 PM MDTSevere Thunderstorm WarningGGWPhillips64 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.